This article discusses the health effects from an overdose of diphenhydramine, a type of medicine called an antihistamine, which is found in various allergy and sleep medicines.
Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a drug or medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
The ingredient diphenhydramine may be found in the following products:
- Tylenol PM
This list is not all-inclusive.
Bladder and kidneys:
- Inability to urinate
Eyes, ears, nose, mouth, and throat:
- Blurred vision
- Dry mouth
- Enlarged pupils
- Severely dry eyes
- Ringing in the ears
Heart and blood vessels:
- Low blood pressure
- Rapid heartbeat
- Convulsions (seizures)
- Increased sleepiness
- Dry, flushed, red skin
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, do NOT delay calling for help if this information is not immediately available.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medicine called an antidote (sodium bicarbonate) to reverse the effects of the poison
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Recovery is likely if the patient survives the first 24 hours. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.
Few patients actually die from an antihistamine overdose, unless there have been serious heart rhythm disturbances or breathing problems.
Benadryl overdose; Sominex overdose; Nytol overdose
Wax P. Anticholinergic toxicity. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds.Emergency Medicine: A Comprehensive Study Guide
Kirk MA, Baer AB. Anticholinergics and antihistamines. In: Shannon MW, Borron SW, Burns MJ, eds.Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose
Velez LI, Feng S-Y. Anticholinergics. In: Marx JA, Hockberger RS, Walls RM, et al., eds.Rosen's Emergency Medicine: Concepts and Clinical Practice
Update Date 1/18/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.